OBJECTIVE: To report a case of prolonged vomiting during warfarin therapy, leading to an elevated international normalized ratio (INR). CASE SUMMARY: A 32-year-old female with a history of cyclic vomiting syndrome since early childhood and bilateral pulmonary emboli diagnosed 4 months prior to this acute event presented to the clinic for routine monitoring of warfarin therapy. The warfarin dose had been maintained at 35 mg/wk for 31/2 months (INR 2-3.5), but it was increased to 37.5 mg/wk because the INR had trended down to the low goal range over the preceding month. At presentation, the patient reported a 15-day history of vomiting with minimal oral intake that required intravenous fluids to prevent dehydration. The INR was 4.7; warfarin was withheld, and oral vitamin K 5 mg as well as subcutaneous vitamin K 10 mg was administered the following day. The INR then decreased to 1.3. Therapy was transitioned to subcutaneous enoxaparin 1 mg/kg every 12 hours for the duration of the patient's anticoagulation therapy. DISCUSSION: Multiple reports have demonstrated malabsorption of warfarin and decreased INR response in the presence of underlying gastrointestinal disease. Despite a prolonged episode of cyclic vomiting syndrome, our patient had an elevated INR. In normal circumstances, warfarin is rapidly absorbed from the gastrointestinal tract and reaches maximum serum concentrations in approximately 90 minutes. Studies have shown that although the presence of food does not affect overall absorption of the medication, it can decrease the rate of absorption. Our patient was vomiting 20-30 minutes after oral dose administration. Because the patient was not consuming food, absorption of warfarin was potentially prompt, thus contributing to the elevated INR. The variability of vitamin K in the diet also can have significant impact on the response to warfarin. Our patient's INR had been stable while she consumed 3 servings each week of foods rich in vitamin K. This consumption was abruptly discontinued with the onset of the cyclic vomiting syndrome. We believe that decreased intake and retention of oral vitamin K-containing foods from the diet due to the prolonged vomiting coupled with the rapid onset of absorption resulted in a notably increased INR and subsequent bruising in our patient. CONCLUSIONS: In the presence of prolonged vomiting, warfarin therapy requires more frequent monitoring than usual to detect fluctuations in INR that may increase the risk of adverse events.
ASJC Scopus subject areas
- Pharmacology (medical)